Lattice-free sets, multi-branch split disjunctions, and mixed-integer programming

Abstract

In this paper we study the relationship between valid inequalities for mixed-integer sets, lattice-free sets associated with these inequalities and the multi-branch split cuts introduced by Li and Richard (Discret Optim 5:724–734, 2008). By analyzing \(n\)-dimensional lattice-free sets, we prove that for every integer \(n\) there exists a positive integer \(t\) such that every facet-defining inequality of the convex hull of a mixed-integer polyhedral set with \(n\) integer variables is a \(t\)-branch split cut. We use this result to give a finite cutting-plane algorithm to solve mixed-integer programs. We also show that the minimum value \(t\), for which all facets of polyhedral mixed-integer sets with \(n\) integer variables can be generated as \(t\)-branch split cuts, grows exponentially with \(n\). In particular, when \(n=3\), we observe that not all facet-defining inequalities are 6-branch split cuts.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Adams, W.P., Sherali, H.D.: A hierarchy of relaxations leading to the convex hull representation for general discrete optimization problems. Ann. Oper. Res. 140, 21–47 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Andersen, K., Louveaux, Q., Weismantel, R., Wolsey, L.: Cutting planes from two rows of a simplex tableau. In: Fischetti, M., Williamson, D.P. (eds.) Proceedings 12th Conference on Integer Programming and Combinatorial Optimization (LNCS 4513), pp. 1–15. Springer, Berlin (2007)

  3. 3.

    Apostol, T.M.: Mathematical Analysis. Addison-Wesley, Boston (1974)

    Google Scholar 

  4. 4.

    Averkov, G., Wagner, C., Weismantel, R.: Maximal lattice-free polyhedra: finiteness and an explicit description in dimension three. Math. Oper. Res. 36, 721–742 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Balas, E.: Disjunctive programming. Ann. Discret. Math. 5, 3–51 (1979)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Banaszczyk, W., Litvak, A.E., Pajor, A., Szarek, S.J.: The flatness theorem for nonsymmetric convex bodies via the local theory of banach spaces. Math. Oper. Res. 24, 728–750 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  7. 7.

    Basu, A., Conforti, M., Cornuejols, G., Zambelli, G.: Maximal lattice-free convex sets in linear subspaces. Math. Oper. Res. 35, 704–720 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Bourgain, J., Milman, V.D.: New volume ratio properties for convex symmetric bodies in \(R^n\). Invent. Math. 88, 319–340 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Chen, B., Küçükyavuz, S., Sen, S.: Finite disjunctive programming characterizations for general mixed-integer programs. Oper. Res. 59, 202–210 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  10. 10.

    Cook, W.J., Kannan, R., Schrijver, A.: Chvátal closures for mixed integer programming problems. Math. Program. 47, 155–174 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  11. 11.

    Dash, S., Dey, S.S., Günlük, O.: Two dimensional lattice-free cuts and asymmetric disjunctions for mixed-integer polyhedra. Math. Program. 135, 221–254 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  12. 12.

    Dash, S., Dey, S.S., Günlük, O.: On mixed-integer sets with two integer variables. Oper. Res. Lett. 39, 305–309 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    Dash, S., Günlük, O.: On t-branch split cuts for mixed-integer programs. Math. Program. doi:10.1007/s10107-012-0542-y

  14. 14.

    Del Pia, A.: On the rank of disjunctive cuts. Math. Oper. Res. 37, 372–378 (2012)

    MATH  MathSciNet  Google Scholar 

  15. 15.

    Del Pia, A., Weismantel, R.: On convergence in mixed integer programming. Math. Program. 135, 397–412 (2012)

    Google Scholar 

  16. 16.

    Dey, S.S., Wolsey, L.A.: Two row mixed integer cuts via lifting, Tech. Report CORE DP 30, Université catholique de Louvain, Louvain-la-Neuve, Belgium (2008)

  17. 17.

    Gomory, R.E.: Outline of an algorithm for integer solutions to linear programs. Bull. Am. Math. Soc. 64, 275–278 (1958)

    Article  MATH  MathSciNet  Google Scholar 

  18. 18.

    Gomory, R.E.: An Algorithm for the Mixed Integer Problem, RM-2597. The Rand Corporation, Santa Monica (1960)

    Google Scholar 

  19. 19.

    Hurkens, C.A.J.: Blowing up convex sets in the plane. Linear Algebra Appl. 134, 121–128 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  20. 20.

    Jörg, M.: \(k\)-disjunctive cuts and cutting plane algorithms for general mixed integer linear programs. PhD Thesis, Technische Universität München, 2008

  21. 21.

    Jörg, M.: \(k\)-disjunctive cuts and cutting plane algorithms for general mixed integer linear programs. arXiv:0707.3945, 2007

  22. 22.

    Kannan, R., Lovász, L.: Covering minima and lattice-point-free convex bodies. Ann. Math. 128, 577–602 (1998)

    Article  Google Scholar 

  23. 23.

    Khinchine, A.: A quantitative formulation of Kroneckers theory of approximation (in Russian). Izv. Acad. Nauk SSSR, Ser. Mat. 12, 113–122 (1948)

    Google Scholar 

  24. 24.

    Kuperberg, G.: From the Mahler conjecture to Gauss linking integrals. Geom. Funct. Anal. 18, 870–892 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  25. 25.

    Lenstra, H.W.: Integer programming with a fixed number of variables. Math. Oper. Res. 8, 538–548 (1983)

    Article  MATH  MathSciNet  Google Scholar 

  26. 26.

    Li, Y., Richard, J.-P.P.: Cook, Kannan and Schrijver’s example revisited. Discret. Optim. 5, 724–734 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  27. 27.

    Lovász, L.: Geometry of numbers and integer programming. In: Iri, M., Tanabe, K. (eds.) Mathematical Programming: Recent Developments and Applications, pp. 177–201. Kluwer, Dordrecht (1989)

    Google Scholar 

  28. 28.

    Owen, J.H., Mehrotra, S.: A disjunctive cutting plane procedure for mixed-integer linear programs. Math. Prog. 89, 437–448 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  29. 29.

    Rudelson, M.: Distances between non-symmetric convex bodies and the MM* estimate. Positivity 4, 161–178 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  30. 30.

    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, New York (1986)

    Google Scholar 

Download references

Acknowledgments

We would like to thank the two anonymous referees for their careful and detailed reports.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Sanjeeb Dash.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dash, S., Dobbs, N.B., Günlük, O. et al. Lattice-free sets, multi-branch split disjunctions, and mixed-integer programming. Math. Program. 145, 483–508 (2014). https://doi.org/10.1007/s10107-013-0654-z

Download citation

Mathematics Subject Classification

  • 90C11
  • 90C60